Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 33, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 24, 2012, 6:24 PM EDT for Anson County, North Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2012, 6:24 PM EDT (22:24 UTC)
- Expired
- Mar 24, 2012, 7:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
County Anson County, NC
The radar
The Columbia radar (KCAE), 156 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 7:10 PM EDT | TSTM WND DMG | 1 N Ansonville, NC | FIRE DEPT RESPONDED TO A TREE BLOWN DOWN ACROSS HWY 52 JUST NORTH OF ANSONVILLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 12:46 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Mar 24, 3:38 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
979
WUUS52 KRAH 242224
SVRRAH
NCC007-242315-
/O.NEW.KRAH.SV.W.0033.120324T2224Z-120324T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
624 PM EDT SAT MAR 24 2012
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ANSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 715 PM EDT
* AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES NORTHWEST OF PEACHLAND...OR 10 MILES
NORTHEAST OF MONROE...MOVING NORTHEAST AT 20 MPH. QUARTER SIZED
HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PEACHLAND...
ANSONVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A VEHICLE OR A NEARBY
BUILDING. AS A LAST RESORT...LIE DOWN IN A LOW LYING AREA AND COVER
YOUR HEAD WITH YOUR HANDS.
THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3519 8029 3521 8026 3515 8022 3517 8020
3515 8016 3516 8017 3517 8016 3517 8013
3519 8013 3519 8011 3512 8007 3509 8002
3480 8014 3481 8033
TIME...MOT...LOC 2224Z 246DEG 19KT 3506 8035
$$
ELLIS3 follow-up statements
784
WWUS52 KRAH 242243
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
643 PM EDT SAT MAR 24 2012
NCC007-242315-
/O.CON.KRAH.SV.W.0033.000000T0000Z-120324T2315Z/
ANSON NC-
643 PM EDT SAT MAR 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR WESTERN ANSON COUNTY...
AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 6 MILES NORTH
OF PEACHLAND...OR 14 MILES NORTHWEST OF WADESBORO...MOVING NORTHEAST
AT 20 MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... ANSONVILLE.
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3519 8029 3521 8026 3515 8022 3517 8020
3515 8016 3516 8017 3517 8016 3517 8013
3519 8013 3519 8011 3512 8007 3509 8002
3480 8014 3481 8033
TIME...MOT...LOC 2243Z 246DEG 19KT 3510 8024
$$
ELLIS452
WWUS52 KRAH 242258
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
658 PM EDT SAT MAR 24 2012
NCC007-242315-
/O.CON.KRAH.SV.W.0033.000000T0000Z-120324T2315Z/
ANSON NC-
658 PM EDT SAT MAR 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR WESTERN ANSON COUNTY...
AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
ANSONVILLE...OR 12 MILES NORTHWEST OF WADESBORO...MOVING NORTHEAST AT
20 MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3519 8029 3521 8026 3515 8022 3517 8020
3515 8016 3516 8017 3517 8016 3517 8013
3519 8013 3519 8011 3512 8007 3509 8002
3480 8014 3481 8033
TIME...MOT...LOC 2259Z 246DEG 19KT 3513 8015
$$
ELLIS847
WWUS52 KRAH 242310 RRA
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
710 PM EDT SAT MAR 24 2012
NCC007-242320-
/O.EXP.KRAH.SV.W.0033.000000T0000Z-120324T2315Z/
ANSON NC-
710 PM EDT SAT MAR 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ANSON COUNTY EXPIRES
AT 715 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING
WILL BE ALLOWED TO EXPIRE.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS. BE PREPARED TO
MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE SHELTER IF A WARNING IS
ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3519 8029 3521 8026 3515 8022 3517 8020
3515 8016 3516 8017 3517 8016 3517 8013
3519 8013 3519 8011 3512 8007 3509 8002
3480 8014 3481 8033
TIME...MOT...LOC 2310Z 246DEG 19KT 3515 8008
$$
ELLISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:15 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 24, 4:15 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 415 PM EDT SAT MAR 24 2012 .SYNOPSIS... UNSETTLED WEATHER WILL PREVAIL THROUGH THE WEEKEND AS A POTENT UPPER LEVEL LOW PROGRESSES SOUTHEAST OVER THE CAROLINAS TONIGHT AND SUNDAY. DRY CONDITIONS WILL RETURN SUNDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK AS A RIDGE BUILDS OVER THE CAROLINAS IN THE WAKE OF THE UPPER LEVEL LOW. && .NEAR TERM /THROUGH SUNDAY NIGHT/... AS OF 315 PM SATURDAY... ...UPDATED TO INCLUDE MENTION OF TORNADO WATCH FOR ALL OF CENTRAL NC THROUGH 11 PM THIS EVENING... OVERVIEW: A POTENT UPPER LEVEL LOW OVER TN VALLEY WILL MOVE SLOWLY SOUTHEASTWARD...CROSSING THE SOUTHERN APPALACHIANS TONIGHT AND THEN THROUGH THE CAROLINAS ON SUNDAY. THE ATTENDANT SFC COLD FRONT HAS PROGRESSED EASTWARD INTO THE SOUTHERN APPALACHIANS AND WILL CONTINUE TO MOVE EAST INTO WESTERN NC...AHEAD OF THE MATURE CYCLONE. THE FRONT IS FORECAST TO THEN SLOW DOWN OR STALL OVER THE AREA TONIGHT...BEFORE MOVING EAST THROUGH THE AREA ON SUNDAY. THIS AFTERNOON AND TONIGHT: WHILE IT TOOK A LITTLE LONGER THAN EXPECTED...MIXING OF DRY AIR FROM ALOFT HAS FINALLY MIXED OUT THE LOW-LEVEL CLOUD DECK...WITH SIGNIFICANT BREAKS DEVELOPING ACROSS THE AREA. TEMPERATURES ARE RESPONDING...WITH MID TO UPPER 70S NOW BEING REPORTED ACROSS THE SOUTHERN/SOUTHWEST PIEDMONT IN THE WARM SECTOR IN PLACE ACROSS CENTRAL NC. EXPECT THIS TEMPERATURE TREND TO SPREAD NORTH AND EASTWARD THROUGH THE REMAINDER OF THE AFTERNOON. AIRMASS HAS DESTABILIZED AS A RESULT...WITH SPC MESOANALYSIS NOW INDICATING A 1000 TO 1500 J/KG OF SBCAPE OVER THE AREA. WITH SUFFICIENT INSTABILITY IN PLACE...THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS ACROSS THE AREA WITH THE POTENTIAL FOR A CONVECTIVE LINE SEGMENT TO MOVE EAST ACROSS THE AREA THIS EVENING AS LARGE SCALE ASCENT INCREASES FROM THE WEST WITH THE APPROACH OF THE UPPER LOW. MID-LEVEL WIND FIELD HAS INCREASED AS WELL...RESULTING IN 45 TO 50 KTS OF EFFECTIVE SHEAR AND LOWERING OF FREEZING LEVEL FROM 10KFT THIS AFTERNOON TO 8.5 KFT THIS EVENING WILL RESULT IN A PRIMARY THREAT OF LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY A FEW TORNADOES ARE POSSIBLE...WITH AREA METAR SITES BEGINNING TO SHOW SURFACE WINDS BACKING TO EAST-NORTHEASTERLY ALONG A THERMAL-MOISTURE BOUNDARY/WARM FRONT NEAR THE NC/VA STATE LINE AND EAST OF A DEVELOPING SURFACE LOW ALONG THE COLD FRONT. ADJUSTED BUFR SOUNDINGS INDICATE 150 TO 200 MS OF 0 TO 1 KM HELICITY. AS SUCH A TORNADO WATCH HAS REPLACED THE PREVIOUSLY ISSUED THE SEVERE THUNDERSTORM WATCH...WITH THE TORNADO WATCH IN EFFECT FOR ALL OF 31 COUNTIES IN CENTRAL NC THROUGH 11 PM. EXPECT SEVERE THREAT TO WIND DOWN OVERNIGHT AS MID-LEVEL WIND FIELDS WEAKEN AND BOUNDARY LAYER NOCTURNAL STABILIZATION WEAKENS INSTABILITY. WILL HOLD ONTO LIKELY POPS FOR THIS AFTERNOON... DECREASING TO CHANCE POPS OVERNIGHT. LOWS OVERNIGHT WILL RANGE FROM THE LOWER 50S IN THE WEST/NW PIEDMONT TO AROUND 60 IN THE COASTAL PLAIN...COOLEST IN THE WEST IN THE VICINITY OF THE STALLED SURFACE COLD FRONT. SUNDAY AND SUNDAY NIGHT: IF THERE IS A LULL IN SHOWER ACTIVITY SUNDAY MORNING... INSTABILITY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP SUNDAY AFTERNOON UNDERNEATH THE -20 TO 21C H5 COLD CORE...ESPECIALLY IN THE WARM SECTOR EAST OF THE SFC COLD FRONT WHERE STRONGER HEATING WITHIN THE LINGERING LOW-LEVEL MOISTURE TONGUE SHOULD SUPPORT MARGINAL INSTABILITY BETWEEN 500 TO 1000 J/KG OF MUCAPE. HOWEVER...VERY WEAK FLOW BENEATH THE UPPER-LEVEL LOW WILL FAVOR PULSE AS THE MAIN CONVECTIVE MODE WITH THE WIND DAMAGE AND HAIL THREATS LIKELY REMAINING MARGINAL. WILL CONTINUE TO MENTION THE THREAT OF SMALL TO MARGINALLY SEVERE HAIL FOR SUNDAY IN THE HWO. HIGHS SUNDAY AFTERNOON RANGING FROM LOWER 70S NW TO MID/UPPER 70S IN THE EAST. LOWS SUNDAY NIGHT WILL DEPEND ON THE TIMING OF THE SYSTEM EXITING...WITH DRIER AIR/CLEARING FILTERING INTO THE WESTERN PIEDMONT AOA DAYBREAK. LOWS RANGING FROM LOWER TO MID 50S NORTHWEST TO MID/UPPER 50S SOUTHEAST. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 300 PM SATURDAY... ON MONDAY THE UPPER LEVEL LOW WILL EXIT OFF THE ATLANTIC COAST AND AN H500 RIDGE WILL MOVE EAST TO TAKE ITS PLACE. AT THE SURFACE THE PARENT HIGH WILL MOVE INTO WESTERN ONTARIO. LOW LEVEL FLOW WILL BE OUT OF THE NORTH ON MONDAY AND CONDITIONS MAY BECOME GUSTY BY AFTERNOON IN A WELL MIXED LAYER...15-20 KNOTS. THE ONSET OF COLD AIR ADVECTION WILL BE GENERALLY WEAK DURING THE AFTERNOON BUT WILL INCREASE OVERNIGHT. THIS WILL LEAVE ONE MORE DAY OF HIGH TEMPERATURES CLOSE TO 80 DEGREES. WITH DEWPOINTS RUNNING IN THE 40S...DRY AND PLEASANT CONDITIONS WILL PREVAIL THROUGHOUT THE DAY. HIGHS NEAR 80 WITH LOWS TUESDAY MORNING IN THE MID 40S. STRONGER COLD AIR ADVECTION WILL BEGIN OVERNIGHT MONDAY AND EARLY TUESDAY MORNING AS THE UPPER LEVEL FLOW TURNS NORTHWESTERLY. THE DAY WILL ONCE AGAIN BE DRY AS HIGH PRESSURE MOVES OVER THE REGION WITH LIGHT EASTERLY WINDS AT THE SURFACE. HIGHS WILL BE ON THE ORDER OF 15 DEGREES COOLER THAN MONDAY AS THICKNESSES DROP 40-50 METERS. HIGHS IN THE MID 60S...LOWS IN THE UPPER 40S. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 300 PM SATURDAY... ON WEDNESDAY THE SURFACE HIGH MOVES OFF THE CAROLINA COAST. A SURFACE LOW WILL TRACK OVER THE GREAT LAKES WITH ITS ASSOCIATED SHORTWAVE TROUGH. EXPECT SOUTHWESTERLY FLOW ON WEDNESDAY AS CENTRAL NC WILL BE STUCK BETWEEN THE DEPARTING HIGH AND THE APPROACHING LOW. ANY PRECIPITATION WITH THE FRONT SHOULD STAY WELL NORTH OF THE AREA ON WEDNESDAY...KEEPING CONDITIONS WARM AND DRY. HIGH TEMPERATURES WILL RECOVER ABOUT 10 DEGREES FROM TUESDAY AND MOISTURE ADVECTION WILL BEGIN FROM THE SOUTH AS DEWPOINTS WILL RISE INTO THE 50S BY THE END OF THE DAY. HIGHS MID TO UPPER 70S WITH LOWS THURSDAY MORNING IN THE LOWER 50S. THURSDAY IS THE MOST UNCERTAIN DAY IN THE LONG TERM WITH REGARDS TO WHETHER OR NOT THE FRONT DROPPING DOWN FROM THE NORTH WILL FOR ONE MAKE IT COMPLETELY THROUGH THE CWA...AND TWO IF IT WILL BRING PRECIPITATION OR NOT. AT CURRENT TIME THE ECMWF BRINGS IT THROUGH AS A DRY FRONT BY 12Z THURSDAY...WHILE THE GFS IS A LITTLE BIT MORE ROBUST BRINGING SOME SHOWERS THROUGH AT LEAST THE NORTHERN PORTION OF THE CWA AND THEN DRIES OUT WHILE LINGERING ACROSS THE SOUTH THROUGH 18Z OR SO. FOR THIS FORECAST PACKAGE...WILL INTRODUCE SLIGHT CHANCE OF POPS IN THE NORTH AND KEEP THE SOUTHERN PORTION OF THE CWA DRY...SOUTH OF HIGHWAY 64. WITH THE FRONT LINGERING...TEMPERATURES WILL STILL MAKE IT UP INTO THE UPPER 70S TO LOWER 80S WITH A LITTLE BIT COOLER ACROSS THE NORTH. WINDS WILL BE LIGHT AND GRADUALLY VEER TO NORTHWESTERLY AS THE FRONT MOVES SOUTH. LOWS THURSDAY NIGHT UPPER 40S TO LOW 50S. FRIDAY AND SATURDAY WILL BE GENERALLY DRY BEHIND THE FRONT ALTHOUGH THERE IS SOME UNCERTAINTY ON SATURDAY AS A WEAK FRONTAL SYSTEM APPROACHES FROM THE WEST. THE ECMWF KEEPS THE AREA DRY...HOLDING OFF PRECIPITATION UNTIL SUNDAY WHEREAS THE GFS BRINGS IN SCATTERED SHOWERS BY SATURDAY AFTERNOON. SINCE THIS SYSTEM APPEARS WEAK AT THIS TIME...TIMING OF THE ONSET OF PRECIPITATION MAY BE LARGELY DETERMINED BY HOW FAR OFF OF THE COAST THE SURFACE HIGH SETTLES ON SATURDAY. WITH LIGHT UPPER LEVEL FLOW...WILL GO WITH THE ECMWF AT THIS TIME WHICH KEEPS THE HIGH CLOSER TO SHORE AND THUS DRY CONDITIONS FOR SATURDAY. HIGHS DURING THIS PERIOD WILL BE IN THE UPPER 60S TO LOW 70S WITH LOWS IN THE UPPER 40S TO LOWER 50S. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 1250 PM SATURDAY... 24-HR TAF PERIOD: LINGERING MVFR STRATUS ACROSS THE AREA WILL MIX OUT BY 20 TO 21Z AS MID-LEVEL DRY AND CONVECTIVE MIXING SPREADS INTO THE AREA FROM THE WEST. FROM 20 TO 06Z...A SURFACE COLD FRONT WILL PROGRESS EAST INTO WESTERN NC IN ADVANCE OF A DEEP CLOSED CYCLONE MOVING SLOWLY SOUTHEASTWARD THROUGH THE TN VALLEY. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS WESTERN PORTIONS OF NORTH AND SOUTH CAROLINA AS LARGE SCALE ASCENT INCREASES FROM THE WEST WITH THE APPROACH OF THE LOW. THE STORMS WILL MOVE EAST ACROSS THE FORECAST THROUGH THIS EVENING. ANY STRONG THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR WESTERN PORTIONS OF THE FORECAST AREA...INCLUDING THE KGSO AND KINT TAF SITES THROUGH 8 PM THIS EVENING. AS SUCH WILL INTRODUCE A PERIOD OF THUNDER AT THESE TAF SITES. GIVEN CONSIDERABLE UNCERTAINTY IN THE EASTWARD EVOLUTION OF THESE STORMS...WILL NOT INCLUDE ANY MENTION OF STORMS EAST OF THE TRIAD AT THIS TIME. OUTSIDE OF CONVECTION...WINDS SHOULD REMAIN SOUTH-SOUTHWESTERLY BETWEEN 10 TO 12KTS THIS AFTERNOON AND EVENING AHEAD OF THE FRONT. BEYOND 06Z...CONVECTIVE LINE SHOULD BE MOVING EAST OF THE AREA WITH A LULL OVERNIGHT WITH LOSS OF DAYTIME HEATING. THE SURFACE COLD FRONT IS EXPECTED TO SLOW DOWN AS IT MOVES EAST INTO THE WESTERN PIEDMONT BETWEEN 06 TO 12Z. LOW-LEVEL MOISTURE POOLING COULD SUPPORT IFR TO LIFR STRATUS ALONG THE FRONT...WHILE AREAS REMAINING IN THE WARM SECTOR EAST OF THE FRONT COULD SEE AREAS OF FOG...POSSIBLY DENSE IN SOME SPOTS. EXPECT ANY FOG TO STRATUS TO LIFT BY 15Z SUNDAY WITH ISOLD TO SCATTERED SHOWERS/STORMS POSSIBLE ON SUNDAY AS THE UPPER LEVEL LOW MOVES EAST THROUGH THE CAROLINAS. I LOOKING AHEAD: OTHERWISE...VFR CONDITIONS WILL RETURN SUNDAY NIGHT WITH WEST TO EAST CLEARING. VFR CONDITIONS WILL DOMINATE THROUGH THE MIDDLE OF NEXT WEEK AS A RIDGE BUILDS OVER THE AREA FROM THE WEST IN THE WAKE OF THE UPPER LEVEL LOW. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CBL NEAR TERM...CBL SHORT TERM...RTE LONG TERM...RTE AVIATION...CBL
Hazardous weather outlook, Mar 24, 4:13 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 413 PM EDT SAT MAR 24 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-252015- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 413 PM EDT SAT MAR 24 2012 ...TORNADO WATCH 108 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND QUARTER TO GOLF BALL SIZE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. ALTHOUGH STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL WILL REMAIN POSSIBLE OVERNIGHT... SEVERE WEATHER WILL BECOME INCREASINGLY UNLIKELY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SHOWERS AND ISOLATED THUNDERSTORMS ARE LIKELY ON SUNDAY AS THE UPPER LEVEL LOW PROGRESSES SLOWLY EAST THROUGH THE CAROLIN AS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL... PRIMARILY DURING THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.
In the hours before
Local storm report, Mar 24, 5:00 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 N SALEMBURG 35.09N 78.51W
03/24/2012 E1.00 INCH SAMPSON NC TRAINED SPOTTER
HAIL FELL FOR ABOUT 7 MINUTES
&&
EVENT NUMBER RAH1200116
NPSpecial weather statement, Mar 24, 5:24 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
524 PM EDT SAT MAR 24 2012
NCZ042-077-078-088-089-242245-
CUMBERLAND-HARNETT-JOHNSTON-SAMPSON-WAYNE-
524 PM EDT SAT MAR 24 2012
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SAMPSON...HARNETT...
WAYNE...JOHNSTON AND CUMBERLAND COUNTIES THROUGH 645 PM EDT...
AT 521 PM EDT...DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE SANDHILLS AND SOUTHERN
COASTAL PLAIN...MOVING NORTHEAST AT 25 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 35 MPH. IN ADDITION...THE SLOW MOVEMENT OF THESE STORMS WILL
PRODUCE MINOR FLOODING AS SOME AREAS HAVE ALREADY RECEIVED OVER AN
INCH OF RAIN FROM EARLIER STORMS.
SOME LOCATIONS IMPACTED INCLUDE...CEDAR CREEK.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3485 7850 3484 7885 3483 7890 3488 7893
3504 7909 3520 7910 3556 7865 3546 7782
3537 7780 3534 7782 3518 7783 3515 7790
3519 7801 3518 7816 3489 7814 3474 7819
3470 7812 3456 7824
TIME...MOT...LOC 2121Z 215DEG 20KT 3461 7912
22Local storm report, Mar 24, 5:29 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 1 N MIDWAY 36.00N 80.27W
03/24/2012 E1.00 INCH DAVIDSON NC PUBLIC
HAIL FELL FOR SEVERAL MINUTES
&&
EVENT NUMBER RAH1200117
NPLocal storm report, Mar 24, 6:12 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
612 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 WSW PIEDMONT TRIAD AI 36.09N 79.98W
03/24/2012 M1.00 INCH GUILFORD NC AMATEUR RADIO
&&
EVENT NUMBER RAH1200118
NPLocal storm report, Mar 24, 6:23 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
623 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 WNW ARCHDALE 35.92N 80.00W
03/24/2012 M0.88 INCH GUILFORD NC AMATEUR RADIO
&&
EVENT NUMBER RAH1200119
NPSpecial weather statement, Mar 24, 6:23 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
623 PM EDT SAT MAR 24 2012
NCZ024-025-040-041-242315-
CHATHAM-DURHAM-ORANGE-WAKE-
623 PM EDT SAT MAR 24 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS WESTERN WAKE...SOUTHERN
ORANGE...SOUTHERN DURHAM AND EASTERN CHATHAM COUNTIES THROUGH 715 PM
EDT...
AT 622 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
JORDAN LAKE...OR ABOUT 10 MILES EAST OF PITTSBORO...MOVING NORTH AT
25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...APEX...CARPENTER...
AND...CARY...MORRISVILLE...RESEARCH TRIANGLE PARK...AND...PARKWOOD...
RDU INTERNATIONAL AIRPORT...BETHESDA.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3601 7893 3583 7857 3558 7902 3569 7918
3589 7913
TIME...MOT...LOC 2222Z 215DEG 21KT 3571 7899
22The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 12:32 AM EDT | Special Weather Statement | RAH | Wake | 43 min |
| Mar 24, 1:08 PM EDT | Special Weather Statement | RAH | Sampson | 52 min |
| Mar 24, 2:43 PM EDT | Special Weather Statement | RAH | Edgecombe, Halifax, Johnston, Nash, Wayne, Wilson | 47 min |
| Mar 24, 3:17 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Wilson | 43 min |
| Mar 24, 3:43 PM EDT | Special Weather Statement | RAH | Wayne | 62 min |
| Mar 24, 3:53 PM EDT | Special Weather Statement | RAH | Sampson | 67 min |
| Mar 24, 4:04 PM EDT | Special Weather Statement | RAH | Edgecombe | 56 min |
| Mar 24, 4:12 PM EDT | Special Weather Statement | RAH | Sampson | 63 min |
| Mar 24, 4:14 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 46 min |
| Mar 24, 4:35 PM EDT | Severe Thunderstorm Warning | RAH | Sampson, Wayne | 40 min |
| Mar 24, 4:36 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 39 min |
| Mar 24, 4:40 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 95 min |
| Mar 24, 5:16 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 59 min |
| Mar 24, 5:24 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Johnston, Sampson, Wayne | 81 min |
| Mar 24, 5:33 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 87 min |
| Mar 24, 5:37 PM EDT | Severe Thunderstorm Warning | RAH | Sampson, Wayne | 53 min |
| Mar 24, 5:52 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 83 min |
| Mar 24, 5:58 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 62 min |
| Mar 24, 6:01 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 59 min |
| Mar 24, 6:23 PM EDT | Special Weather Statement | RAH | Wake | 52 min |
| Mar 24, 6:23 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 97 min |
| Mar 24, 6:37 PM EDT | Special Weather Statement | RAH | Wayne | 53 min |
| Mar 24, 6:51 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 84 min |
| Mar 24, 6:52 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 38 min |
| Mar 24, 7:14 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 61 min |
| Mar 24, 7:17 PM EDT | Areal Flood Advisory | RAH | Guilford, Randolph | 2 hr |
| Mar 24, 7:24 PM EDT | Areal Flood Advisory | RAH | Wayne | 2 hr |
| Mar 24, 7:25 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange, Person | 65 min |
| Mar 24, 7:27 PM EDT | Special Weather Statement | RAH | Moore, Richmond | 78 min |
| Mar 24, 7:42 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Randolph | 64 min |
| Mar 24, 7:58 PM EDT | Areal Flood Advisory | RAH | Alamance | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.